#MyLeftBoob Is Almost One Year Cancer Free!

Screen shot 2016-01-16 at 9.45.13 PM

It’s been a while since I’ve written an update and wanted to let you know I’m almost done with with this year-long fight! The final surgery to get the chemo “Power Port” removed is Feb. 2, 2016! Woo hoo!

In some ways it seems 2015 flew by and other times it seemed like it would never end. We started the year with a bang with a broken bed, oven and dryer in week 1, my middle son almost dying from a ruptured appendix and torn intestine in week 2 and 5 days in the hospital (thank God he is still here!), and then me finding “the lump” in week 3, the day he came off of bed rest from his surgery. It’s all in the rearview mirror now as we look forward to the future with optimism.

On Feb. 17, 2016 I’ll celebrate one year cancer-free with a big party in Bethel, CT on Friday, Feb. 26, 2016. If you’re reading this, you’re invited! It’s a benefit for The Scotty Fund and Ann’s Place, two organizations that helped our family tremendously over the last year.

There will be dinner, cocktails, live music and a David Bowie tribute band! (R.I.P., Starman). We’ll post a Facebook event once bands and details are finalized, but please save the date! For more info, email wendyannmitchell@live.com.

Some people recently emailed, confused and wondering what happened after the last update? I’m still here! I spent 2 Tuesdays in December in the E.R.

On Dec. 4 I was admitted after having bad pain in #MyLeftBoob. When I felt another lump, my doctor felt I should get it scanned. Thank God it was not cancer (again!) and was just another side effect from the last surgery in August.

It’s a seroma- a collection liquid that forms sometimes after surgery. I’ll have it checked at the end of January to make sure it dissipates on its own. If not they will have to drain it.

The second time was exactly one week later for throbbing back pain in the middle of my spine. Because of the high recurrence rate of Metaplastic Carcinoma, my oncologist felt I should go and get an x-ray to make sure it wasn’t something serious.

After a CT scan, x-rays, blood work, EKG, etc. it was determined that I have early onset arthritis due to chemo. After breathing yet another HUGE sigh of relief I asked what I can do to stop the arthritis and the doctor replied, “Stop getting old!” Very funny. I did get a chuckle but realized many of these side effects (joint pain, back pain, hot flashes, tiredness) are something I have to learn to live with.

Part of writing here is therapy, some is to raise awareness for early detection and mostly I write to educate the many newly diagnosed people with cancer, and their families and caregivers, so they’ll know what to expect.

Now that treatment is almost done, many times if I suddenly get a hot flash or feel tired/achy, people ask why. I say it’s from treatment. Almost always the response is, “But I thought you were done with treatment?” Yes, technically I’m done with chemo and radiation but the symptoms don’t magically stop the minute chemo and radiation is over.

My doctor said it could take 6 – 12 months for all the harsh ACT (Adriamycin, Cytoxin and Taxol) chemo drugs and side effects to leave my system. While I may look somewhat normal, most days I don’t feel normal due to joint pain, sleepless nights and anxiety.

Here’s some information to help you better understand the conditions I still suffer, as many cancer patients do when treatment has ended, due to the side effects from chemo:

Chemo Brain:

“Research has shown that chemo can impact the thinking functions of the brain for up to 10 years after treatment. Some of the brain’s activities
are affected are concentration, memory, comprehension, and reasoning.” (Cancer.org)

Body Changes:

“Hot flashes at night and can disrupt sleep. This can cause mood changes and make it hard for to make decisions. You may feel tired or have trouble getting to sleep, getting up early, or getting back to sleep after waking up in the middle of the night. You may experience memory problems, depression, mood swings, and irritability.” (Dana-Farber.org)

Emotional Side Effects & PTSD:

“Some people with cancer may develop an anxiety disorder called post-traumatic stress disorder (PTSD). Although PTSD is most often associated with traumatic events such as war, sexual and physical attacks, natural disasters, and serious accidents, the disorder can also affect people with cancer. For example, a recent study found nearly one in four women newly diagnosed with breast cancer experienced PTSD.”

Many cancer patients will experience the same side effects months, or even years, after treatment. It’s been 6 months since the end of chemo and 3 months since radiation ended. I know I’ll get back to my “new normal” soon (and hopefully the gym) but I’m learning to listen to my body and rest when I need to…. which last weekend was 14 hours one day!

I’m happy to embrace 2016 with optimism, excitement and hope for more good things to come…. and more opportunities to pay it forward– especially with the benefit dinner/dance/concert on Feb. 26.

Thank you for your support, prayers and love. May 2016 be filled with all good things for you and yours.

Peace,
Wendy 🙂

*Pictured: Me & my medical oncologist, Dr. Robert Cooper, at his retirement party in Nov. 2015.*

Comments are closed.

%d bloggers like this: